Seizure

Posted by jaderm @jaderm, Dec 2, 2021

Has anyone’s seizures changed as you got older? I’m 36 and have had complex partials since age 12. About 8 months ago I started having fainting spells. I’m not sure if it’s related to my thyroid problem or if there just changing

Interested in more discussions like this? Go to the Epilepsy & Seizures group.

Hi @jaderm
I am sorry to hear that.
I can say that my seizures have changed in the past years. I have temporal lobe epilepsy with auras and complex seizures. In the past years, my seizures have not only increased but they have also become stronger, taking more time to recover myself. I have also started to have some motor seizures with movements of my right arm and leg. According to my doctor, this has happened because my epilepsy has evolved due to no treatment of the disease. I have lived over 30 years with my epilepsy without knowing I had it until I was 47 years old. Some medications (AEDs) have also affected my seizures.
Have you changed your medications in the past 8 months?
Take care!
Santosha

REPLY

Thank you so much for replying. I also have temporal lobe epilepsy. I have the VNS device and it has worked awesome for me since placement in 2016. I haven’t changed any meds or settings with device. I really think it’s my thyroid. Making me feel bad. My epileptolgist is referring me to a hormone Dr. wishing you all the best also.

REPLY
@jaderm

Thank you so much for replying. I also have temporal lobe epilepsy. I have the VNS device and it has worked awesome for me since placement in 2016. I haven’t changed any meds or settings with device. I really think it’s my thyroid. Making me feel bad. My epileptolgist is referring me to a hormone Dr. wishing you all the best also.

Jump to this post

You would like to know if seizures change as we get older. I can definitely say yes. A member of the group @jakedduck said this and afterward I asked my doctor if seizures change and she said yes. Good to know the VNS has worked well for you. It has done nothing for me. Fainting sounds more of something that is a side effect of a medication. But you say you have not changed them. I would say it your thyroid for sure. Nothing seizure related.

@lsittll

REPLY

@jaderm
Good question to ask your Neurologist.
I don’t know much about thyroid except that hyperthyroidism can cause generalized seizures although I don’t know how frequently they occur. My understanding is that fainting and thyroid issues are quite rare but that's not to say it can't happen but the cause of seizures is abnormal electrical activity in the brain whereas Syncope is generally caused by sudden drop in blood pressure, which causes a drop in blood flow to the brain. Obviously, there are other causes too. Let us know what the doctor says please. My guess is that it's not associated with your seizure disorder but it's only a guess. How many fainting episodes have you had? I had a fainting episode in the grocery store a year or so ago. My heart was monitored for six weeks afterwards. The doctors didn’t associate it with epilepsy however they were unable to determine its cause.
Seizures definitely can change over time. In the beginning at age 14 I had absent seizures although it wasn’t too long before the Tonic-Clonic seizures began and Status Epilepticus. Then about 35 or 40 years later the Focal seizures started but not many compared to the Tonic-Clonics. some years later I had an aura, it was the first one I ever had or at least that I remember having and finally at age 59 for whatever reason my seizures all stopped, for the most part provided I take my medication. It's been 15 months since I had one and for me that’s an eternity.
Take care of yourself,
Jake

REPLY
@jaderm

Thank you so much for replying. I also have temporal lobe epilepsy. I have the VNS device and it has worked awesome for me since placement in 2016. I haven’t changed any meds or settings with device. I really think it’s my thyroid. Making me feel bad. My epileptolgist is referring me to a hormone Dr. wishing you all the best also.

Jump to this post

Hi @jaderm
Great to know that the VNS is working well for you :-).
I am also not familiar with thyroid problems and if this can cause fainting. I believe it is a good idea to check if the fainting you have been experiencing is related to your thyroid with a doctor of hormones. As Jake wrote, please let us know what the doctor has said.
Curiosity, have you had any changes in your life in those past 8 months, bringing more stress and anxiety into it in? Is stress one of your seizure triggers?
All the best!
Santosha

REPLY
@santosha

Hi @jaderm
Great to know that the VNS is working well for you :-).
I am also not familiar with thyroid problems and if this can cause fainting. I believe it is a good idea to check if the fainting you have been experiencing is related to your thyroid with a doctor of hormones. As Jake wrote, please let us know what the doctor has said.
Curiosity, have you had any changes in your life in those past 8 months, bringing more stress and anxiety into it in? Is stress one of your seizure triggers?
All the best!
Santosha

Jump to this post

Thank you for reaching out.yes mam I called my epileptolgist and told him I have to be referred to a endocrinologist. Stress is definitely a trigger but I usually just have seizures around menstrual. I haven’t had any changes in my life stress related. Just finding out about my thyroid. As I had my hormones checked cause I thought I was going through pre menopause. I was having severe night sweats. Sometimes I would be freezing now I’m hot all the time

REPLY

Hi @jaderm
I also have seizures around menstrual. About one month ago my epileptologist has talked to my gynecologist and has changed my pill to one 100% progesterone. My epileptologist has explained to me that when estrogen is higher than progesterone, the chances of seizures are higher. Usually, estrogen is predominant over progesterone during ovulation and period. My seizures seem to have decreased since I am taking this new pill (20 days). Just sharing that with you. Let see how it evolves :-).
Have a nice week!
Santosha

REPLY

Thank you so much for reaching out. I’m so glad you have a epileptolgist that understands how hormones can effect us. Mine unfortunately doesn’t believe they play a factor. He’s a great epileptolgist other than that. My obgyn did have me on depo but that unfortunately didn’t go well. I’m not sure if I’m allowed to ask what it is you take? Thank you so much

REPLY
@jakedduck1

@jaderm
Good question to ask your Neurologist.
I don’t know much about thyroid except that hyperthyroidism can cause generalized seizures although I don’t know how frequently they occur. My understanding is that fainting and thyroid issues are quite rare but that's not to say it can't happen but the cause of seizures is abnormal electrical activity in the brain whereas Syncope is generally caused by sudden drop in blood pressure, which causes a drop in blood flow to the brain. Obviously, there are other causes too. Let us know what the doctor says please. My guess is that it's not associated with your seizure disorder but it's only a guess. How many fainting episodes have you had? I had a fainting episode in the grocery store a year or so ago. My heart was monitored for six weeks afterwards. The doctors didn’t associate it with epilepsy however they were unable to determine its cause.
Seizures definitely can change over time. In the beginning at age 14 I had absent seizures although it wasn’t too long before the Tonic-Clonic seizures began and Status Epilepticus. Then about 35 or 40 years later the Focal seizures started but not many compared to the Tonic-Clonics. some years later I had an aura, it was the first one I ever had or at least that I remember having and finally at age 59 for whatever reason my seizures all stopped, for the most part provided I take my medication. It's been 15 months since I had one and for me that’s an eternity.
Take care of yourself,
Jake

Jump to this post

I’m sorry I’m barely seeing your comment. I told my epileptolgist about my hypothyroidism and he’s been aware of the fainting spells. I’m pretty sure the fainting is a seizure as I feel a aura right before. I’m also beginning to question my heart. I’ve also read about syncope and it hasn’t been brought up in drs office. He says there complex partials still. So glad to hear your seizure free.

REPLY
@jaderm

Thank you so much for reaching out. I’m so glad you have a epileptolgist that understands how hormones can effect us. Mine unfortunately doesn’t believe they play a factor. He’s a great epileptolgist other than that. My obgyn did have me on depo but that unfortunately didn’t go well. I’m not sure if I’m allowed to ask what it is you take? Thank you so much

Jump to this post

Good Morning @jaderm
Sure, it is a pleasure to share that information with you, The pill I am taking now is Cerazette – Desogestrel 75 mcg from Schering-Plough. Most probably it has a different name in the United States, But for sure you have 100% progesterone pills on the American market as well. Ah, my epileptologist said that Mirena IUD is not an option as it makes progesterone dominant only at the level of the endometrium. It is important that progesterone is dominant at the body level and not just endometrium.
If you want to contact me privately to discuss more this subject, feel free!
Have a nice day :-)!
Santosha

REPLY
Please sign in or register to post a reply.
  Request Appointment